Bevacizumab-induced dysphonia: A case report with brief review of literature
Related Experiment Video
Updated: Aug 11, 2026

A Protocol for Comprehensive Assessment of Bulbar Dysfunction in Amyotrophic Lateral Sclerosis ALS
Published on: February 21, 2011
So Yi Lam1, Chung-Shien Lee2, Sandhya Sharma3
1St. John's University, New York, NY, USA.
Introduction:
Anti-angiogenic treatment in adjunct with chemotherapy is widely used for the treatment of various cancers. These agents inhibit vascular endothelial growth factor (VEGF) signaling thereby inhibiting tumor proliferation and invasion. Dysphonia, or voice changes, has been documented, but is an underreported side effect of anti-angiogenic agents. We report a case of intermittent dysphonia in a patient with metastatic, platinum-refractory ovarian cancer treated with bevacizumab.
Case Report:
A 48-year-old female with high grade mixed type ovarian adenocarcinoma and concurrent left sided breast cancer was transitioned to palliative therapy with gemcitabine-bevacizumab for her ovarian cancer. At a follow-up visit after three cycles of the new therapy, the patient complained of intermittent changes in her voice, describing periods of hoarseness or softness in her voice after the chemotherapy-sometimes to the point that her voice was inaudible. Management and outcome: A new pelvic thrombus was discovered upon assessment of the patient's disease. Bevacizumab was held and she was referred to ear, nose, and throat evaluation for dysphonia. Laryngoscopic examination showed normal vocal cord, with normal movements and no lesion or necrosis. During subsequent follow-up, the patient reported improvement in her voice with no additional dysphonia.
Discussion:
Vocal adverse effects of anti-VEGF agents have been documented in landmark trials and case reports; however, clinicians are often unaware of this rare side effect. Although VEGF-induced dysphonia may be rare and may not impede the patient's quality of life in some cases, it is critical to acknowledge and not underestimate this adverse effect.
Insights
Anti-angiogenic drugs like bevacizumab can cause voice changes (dysphonia), a rare side effect. This case highlights the importance of recognizing and managing this vocal adverse effect in cancer patients.
Area of Science:
- Oncology
- Pharmacology
Background:
- Anti-angiogenic therapies targeting vascular endothelial growth factor (VEGF) are standard adjuncts in cancer chemotherapy.
- Dysphonia (voice changes) is an underreported side effect associated with anti-angiogenic agents.
More Related Videos
Related Concept Videos
Larynx
Anatomy of the Larynx
The larynx consists of various components, including cartilage, muscles, and vocal cords. Its structure includes three large unpaired cartilages—the thyroid, cricoid, and epiglottis—and three smaller paired cartilages—the arytenoids, corniculates, and...
Barrett Esophagus-II: Clinical Manifestations and Management
To diagnose Barrett's esophagus, healthcare providers often recommend an endoscopy for those showing symptoms of acid reflux. The procedure entails...
Esophageal Varices-II: Clinical Features and Management
In the initial assessment, a thorough review of the patient's medical history is vital to identify risk factors such as liver disease, alcohol abuse, or...
Esophageal Achalasia

